A strong, potentially contaminated drug appears to be making its way around our city with emergency service staff dealing with a swathe of drug-related incidents in the past few days.

It started on Thursday afternoon and there has been incident after incident since.

Between Thursday afternoon and Friday, Rotorua ambulance officers were called to 11 incidents involving 15 patients believed to be under the influence of psychoactive substances.

Over the weekend there were countless more.

Advertisement

For some the drug makes them act out and get aggressive while others are left in a comatose state, sometimes foaming at the mouth.

Rotorua Hospital was put on alert, while local police took to Facebook on Friday to urge anyone using synthetic cannabis to stop immediately and seek help, saying any use of the drug was potentially life-threatening.

Police could not confirm whether the incidents were related to the "bad batch" of the drug that has been linked to 10 deaths in Auckland in recent months.

But Peter Dunne, Associate Minister of Health, rightly said there was no such thing as a good batch of these substances.

There are videos circulating social media showing the horrendous effects this drug has on people. They're hard to watch, but they're also hard to miss - there's so many now.

These are people in our community. Somebody's son, daughter, mother, father or friend. It's not happening on the other side of the world, it's right here and it's tearing people apart.

Dying is not worth the 10 minute high.

If you or somebody you know is taking this drug, don't ignore it and hope the problem will fix itself.

For the sake of your family and friends, drop the synthetics and get help.